AD is a 33-year-old male with a 5-year history of major depressive disorder (MDD). He has tried optimal doses of escitalopram and venlafaxine, but neither of them gave him relief. AD is now trying fluoxetine. During the most recent office visit, he said he is still experiencing troubling symptoms of MDD. The supplier increased his dose of fluoxetine from 20 mg/d to 40 mg/d. Now, 3 months later, AD reports that he feels well under control with this new dose. He reports that he sleeps better, is more motivated and has more energy. However, AD says he is now experiencing sexual dysfunction in his relationship.
Q: What medication-related interventions should the pharmacist recommend to reduce this adverse reaction (AE)?
ASexual dysfunction is a common side effect of antidepressants, especially selective serotonin reuptake inhibitors such as fluoxetine. Sexual dysfunction can affect quality of life, relationships, and self-esteem.1 This side effect often leads to discontinuation of treatment, increasing the risk of relapse. It is generally believed that increased serotonin levels decrease sexual function. Pharmacological ways to reduce this AE include lowering the dose or switching from the antidepressant. Unfortunately, these options are not ideal for AD as he finally found relief from his symptoms with this dose of fluoxetine. Another option is to supplement his regimen by adding bupropion. In a small study, patients treated with bupropion showed an improvement in desire and frequency of sexual activity.2 AD should discuss this option with his provider to see if he is a suitable candidate. His healthcare provider can further assess his sexual history and determine if other treatments, such as cognitive behavioral therapy and/or the use of sildenafil, may be appropriate.
LR is a 75-year-old woman with late-onset Alzheimer’s disease. Her caregiver is eager to explore pharmacological options to combat the dementia-related, chronic agitation of LR. LR is not a threat to herself or others, but fixes on various tasks and is irritable, according to her caregiver. LR’s active medications include memantine hydrochloride 10 mg/d, rivastigmine 9.5 mg/24-hour patch once daily, and half a tablet of trazodone hydrochloride 50 mg at bedtime. Her other relevant medical history includes a cerebrovascular accident in 2017.
Q: What should the pharmacist recommend in chronic agitation of LR, assuming there are no contraindications?
A: Behavioral and psychological symptoms of dementia (BPSD) are common. Many patients have at least 1 BPSD during the illness. Symptom-oriented treatment should be considered before medication, if possible.1 LR and/or her caregiver advise on the use of aromatherapy, bright light therapy, exercise groups, massage or music. If there is no improvement in the symptoms of LR, the pharmacist may recommend starting an antidepressant such as escitalopram 5 mg/d by mouth.2 If necessary, the dose may be titrated by 5 mg at weekly intervals up to a maximum dose of 20 mg/day. If LR becomes a threat to self or others, a second-generation antipsychotic drug such as quetiapine should be considered if necessary.3
About the Authors
Elizabeth Marino and Dana George to be PharmD Candidates at the University of Connecticut School of Pharmacy at Storrs.
Stefanie C. Nigro, PharmD, BCACP, CDCES, is an associate professor in the Department of Pharmacy at the University of Connecticut School of Pharmacy.
- Scales K, Zimmerman S, Miller SJ. Evidence-based non-pharmacological practices to address behavioral and psychological symptoms of dementia. gerontologist. 2018;58(suppl 1):S88-S102. doi:10.1093/geron/gnx167
- Carrarini C, Russo M, Dono F, et al. Agitation and dementia: prevention and treatment strategies in acute and chronic conditions. Anterior neurol. 2021;12:644317. doi:10.3389/fneur.2021.644317
- Cheung G, Stapelberg J. Quetiapine for the treatment of behavioral and psychological symptoms of dementia (BPSD): a meta-analysis of randomized placebo-controlled trials. NZ Med J. 2011;124(1336):39-50.